Designs, Codes and Cryptography

, Volume 87, Issue 4, pp 807–816 | Cite as

Maximal arcs and extended cyclic codes

  • Stefaan De Winter
  • Cunsheng Ding
  • Vladimir D. TonchevEmail author
Part of the following topical collections:
  1. Special Issue: Finite Geometries


It is proved that for every \(d\ge 2\) such that \(d-1\) divides \(q-1\), where q is a power of 2, there exists a Denniston maximal arc A of degree d in \({\mathrm {PG}}(2,q)\), being invariant under a cyclic linear group that fixes one point of A and acts regularly on the set of the remaining points of A. Two alternative proofs are given, one geometric proof based on Abatangelo–Larato’s characterization of Denniston arcs, and a second coding-theoretical proof based on cyclotomy and the link between maximal arcs and two-weight codes.


Maximal arc 2-Design Two-weight code Cyclic code 

Mathematics Subject Classification

05B05 05B25 51E15 94B15 



This material is based upon work that was done while the first author was serving at the National Science Foundation. The research of Cunsheng Ding was supported by the Hong Kong Grants Council, Proj. No. 16300415. Vladimir Tonchev acknowledges support by NSA Grant H98230-16-1-0011. The authors wish to thank the reviewers for their helpful remarks and suggestions that improved the manuscript.


  1. 1.
    Abatangelo V., Larato B.: A characterization of Denniston’s maximal arcs. Geom. Dedic. 30, 197–203 (1989).MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Assmus Jr. E.F., Mattson H.F.: New 5-designs. J. Combin. Theory 6, 122–151 (1969).MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Barlotti A.: Sui \(\{ k; n \}\)-archi di un piano lineare finito. Boll. Un. Mat. Ital. 11, 553–556 (1956).MathSciNetzbMATHGoogle Scholar
  4. 4.
    Baumert L.D., McEliece R.J.: Weights of irreducible cyclic codes. Inf. Control 20, 158–175 (1972).MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Ball S., Blokhuis A., Mazzocca F.: Maximal arcs in Desarguesian planes of odd order do not exist. Combinatorica 17, 31–41 (1997).MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Calderbank R., Kantor W.W.: The geometry of two-weight codes. Bull. Lond. Math. Soc. 18, 97–122 (1986).MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    De Clerk F., De Winter S., Maes T.: A geometric approach to Mathon maximal arcs. J. Combin. Theory Ser. A 118, 1196–1211 (2011).MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Delsarte P.: Two-Weight Linear Codes and Strongly Regular Graphs, Report R160. MBLE Research Laboratory, Brussels (1971).Google Scholar
  9. 9.
    Denniston R.H.F.: Some maximal arcs in finite projective planes. J. Combin. Theory 6, 317–319 (1969).MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Ding C., Yang J.: Hamming weights in irreducible cyclic codes. Discrete Math. 313, 434–446 (2013).MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Hamilton N.: Some maximal arcs in derived dual Hall planes. Eur. J. Combin. 15, 525–532 (1994).MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Hamilton N.: Some maximal arcs in Hall planes. J. Geom. 52, 101–107 (1995).MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Hamilton N.: Some inherited maximal arcs in derived dual dual translation planes. Geom. Dedic. 55, 165–173 (1995).MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Hamilton N: Maximal arcs in finite projective planes and associated in projective planes, PhD thesis, The University of Western Australia (1995).Google Scholar
  15. 15.
    Hamilton N., Mathon R.: More maximal arcs in Desarguesian projective planes and their geometric structure. Adv. Geom. 3, 251–261 (2003).MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Hamilton N., Mathon R.: On the spectrum of non-Denniston maximal arcs in \({\rm PG}(2,2^h)\). Eur. J. Combin. 25, 415–421 (2004).CrossRefzbMATHGoogle Scholar
  17. 17.
    Hamilton N., Penttila T.: Groups of maximal arcs. J. Combin. Theory Ser. A 94, 63–86 (2001).MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Hamilton N., Stoichev S.D., Tonchev V.D.: Maximal arcs and disjoint maximal arcs in projective planes of order 16. J. Geom. 67, 117–126 (2000).MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Hirschfeld J.W.P.: Projective Geometries over Finite Fields, 2nd edn. Oxford University Press, Oxford (1998).zbMATHGoogle Scholar
  20. 20.
    Mathon R.: New maximal arcs in Desarguesian planes. J. Combin. Theory Ser. A 97, 353–368 (2002).MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Penttila T., Royle G.F., Simpson M.K.: Hyperovals in the known projective planes of order 16. J. Combin. Des. 4, 59–65 (1996).MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Thas J.A.: Construction of maximal arcs and partial geometries. Geom. Dedic. 3, 61–64 (1974).MathSciNetzbMATHGoogle Scholar
  23. 23.
    Thas J.A.: Construction of maximal arcs and dual ovals in translation planes. Eur. J. Combin. 1, 189–192 (1980).MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  • Stefaan De Winter
    • 1
  • Cunsheng Ding
    • 2
  • Vladimir D. Tonchev
    • 3
    Email author
  1. 1.Michigan Technological UniversityHoughtonUSA
  2. 2.The Hong Kong University of Science and TechnologyHong KongHong Kong
  3. 3.Michigan Technological UniversityHoughtonUSA

Personalised recommendations